Flash Flood, Litchfield
- When
- July 31, 4:55 PM EST to 10:55 PM EST
- Where
- Litchfield County, Salisbury
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.983, -73.417
Flooding of streams at Salisbury.
On July 31, a warm front moved northeastward across western New England. The air mass overwestern New England became more unstable during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On July 31, a warm front moved northeastward across western New England. The air mass overwestern New England became more unstable during the day. Late in the afternoon, a thunderstormproduced very heavy rainfall in Salisbury causing flash flooding on small streams.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 31, 1:00 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT SUN JUL 31 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... IN THE SHORT TERM WE FACE THE SAME DILEMMA AS WE FACED THAT PAST COUPLE OF DAYS. THE MODELS CONTINUE TO APPARENTLY BE OVERLY GENEROUS WITH THEIR AREAL COVERAGE OF MEASURABLE RAIN BUT TO THEIR CREDIT THEY HAVE AT CORRECTLY IDENTIFIED THE SHOWERS THREAT ALONG REMNANTS OF FRONT THAT DROPPED INTO THE ST. LAWRENCE VALLEY LATE FRIDAY. SHOWERS WERE FAIRLY ACTIVE EARLY THIS MORNING FROM THE MOHAWK VALLEY INTO CENTRAL NEW ENGLAND IN RESPONSE TO A SHORT WAVE CROSSING THE AREA. 12Z NAM RELATIVELY QUIET PRECIP-WISE FOR THIS AFTERNOON IN WAKE OF EARLIER SHORT WAVE...BUT THEN RAMPS THE SHOWERS UP OVERNIGHT WITH LIKELY POPS MOST PLACES. GFS MORE GENEROUS THIS AFTERNOON (A REVERSE OF YESTERDAY)...BUT ITS MAV POPS LOWER. THE PROBLEM IS FIGURING EXACTLY WHERE THE FAVORED AREA(S)IS(ARE). SOUTHERN THIRD CWA HAS BEST LOW LEVEL MOISTURE BUT OKX 12Z RAOB SHOWED STRONGER MID LEVEL INVERSION THAN 12Z ALY RAOB. WILL INCLUDE CHANCE POPS OF VARYING DEGREE TONIGHT BUT NOT TOTALLY BUY MET POPS AS OVERLY GENEROUS INSTABILITY LIKELY LEADING TO AN OVERFORECAST OF PRECIP/POPS/. WILL CONTINUE THUNDER THROUGH EARLY EVENING. RECENT CELLS SHOWING CG LIGHTNING. ON MONDAY FRONT APPROACHES THE REGION AND MAY PROVIDE FORCING FOR THUNDERSTORMS. NAM SUGGEST PREFRONTAL TROUGH THAT HELP FOCUS ACTIVITY. WONT TRY TO GET TOO CUTE WITH POP DEFINITION. SPC 05Z AND NEW DAY2 OUTLOOK HAD PARTS OF NE IN ...SEE TEXT... CLASSIFICATION WHICH IS REASONABLE. MODIFYING KALB NAM MODEL SOUNDING FOR 21Z MONDAY FOR ABOUT MET T/TD NUMBERS (80/66) YIELDS CAPE AROUND 1600 J/KG. USING 83/67 GIVES ABOUT 2000 J/KG. LOW/MID LEVEL FLOW INCREASES SOMEWHAT...ESPECIALLY ACROSS NORTH PORTION. SPC CALCULATED 30-40 KT DEEP LAYER SHEAR. AS FLOW BECOMES INCREASING W TO NW ALOFT...MIXING MAY BRING SURFACE WINDS AROUND TO THE WEST. IF SURFACE WINDS REMAIN S IN N/S VALUES HELICITY/SHEAR COULD BE INCREASED SOMEWHAT. SOUNDINGS RELATIVELY MOIST THROUGH MID LEVELS SO POTENTIAL FOR STRONG WINDS MAY BE TEMPERED A BIT BUT FEEL A FEW SEVERE STORMS STILL POSSIBLE. ON TUESDAY AIR DRIES OUT AND NAM MODEL SOUNDING SHOW A DECENT CAP. GFS DOESNT SHOW CAP BUT HAS DRIED ENOUGH THAT CAPES ARE MINIMAL. WILL DROP PRECIP. WEDNESDAY A BIT OF A QUESTION. A LOW DIGS ACROSS EASTERN QUEBEC WITH A TRAILING COLD FRONT APPROACHING NORTHEAST PORTION OF CWA. 06Z GFS WAS MORE AGGRESSIVE THAN 12Z NAM/GFS IN DRIVING FRONT SOUTH THROUGH AREA. WILL CONTINUE DRY FORECAST FOR NOW BUT CONFIDENCE NOT HIGH && .LONG TERM (THURSDAY THROUGH SUNDAY)...BEST CHANCE OF RAIN DURING THIS PERIOD WILL BE WITH A COLD FRONT FORECAST TO MOVE THROUGH THE REGION FRIDAY AND FRIDAY NIGHT BASED ON LATEST HPC FORECASTS. THIS IS REPRESENTS FASTER MOTION BY 12-18 HRS THAN FORECAST YESTERDAY AND IN LINE WITH MORE RECENT LONG RANGE MODEL GUIDANCE ALTHOUGH 06Z GFS DID SEEM TO HAVE TROUBLE WITH CONVECTIVE FEEDBACK AS IT DEVELOP LARGE PRECIP BULLSEYE AND ASSOCIATED LOW PRESSURE ALONG FRONT. EVEN IT PUSHED MOISTURE SOUTH OF THE ARE BY ABOUT 12Z SAT. THUS WILL INCLUDE CHANCE POPS IN THE 24 HR PERIOD 12Z FRIDAY TO 12Z SATURDAY WITH DRY WEATHER OVER WEEKEND. 12Z GFS HAS LOST THE PRECIP BULLSEYE, BUT HOLDS MOISTURE PRECARIOUSLY CLOSE TO OUR SOUTH. && .AVIATION...WEAK BOUNDARY ACROSS AREA IS PROVIDING FOCUS THE CONVECTION TO FIRE...INITIALLY ACROSS THE HIGHER TERRAIN OF THE CATSKILLS AND LITCHFIELD HILLS/BERKSHIRES EARLY THIS AFTERNOON. VFR CONDITIONS INTO THIS EVENING WITH MVFR ASSOCIATED WITH THE CONVECTION. CONVECTION WILL DECREASE WITH LOSS OF DAYTIME HEATING. MVFR TO POSSIBLY IFR FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT IN MOIST AIRMASS ESPECIALLY WHERE IT RAINS. COLD FRONT MOVING SOUTHEAST INTO AREA WILL HELP TO PROVIDE FOCUS FOR CONVECTION MONDAY AFTERNOON INTO THE EVENING. && .HYDROLOGY...RIVERS ARE AT OR BELOW SEASONABLE LEVELS. NO WIDESPREAD HEAVY RAINFALL THIS WEEK. HOWEVER HEAVY RAINFALL FROM THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING PROBLEMS THIS AFTERNOON AND MONDAY AFTERNOON INTO THE EVENING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT SUN JUL 31 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 135 PM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...THERE WILL BE WIDELY SCATTERED NON SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THEY WILL BE MOVING EAST NORTHEAST AT AROUND 15 MILES PER HOUR. LOCALLY HEAVY RAINFALL IS LIKELY IN A FEW STORMS. .DAYS TWO THROUGH SEVEN...THUNDERSTORMS MONDAY AFTERNOON AND EVENING WITH ONE OR TWO SEVERE STORMS POSSIBLE. A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 530 PM EDT SUN JUL 31 2005 CTZ001-MAZ025-312215- ...A STRONG THUNDERSTORM ALONG THE BERKSHIRE AND LITCHFIELD COUNTY LINE... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAINS. THIS STORM WAS LOCATED NEAR NORFOLK...OR ABOUT 12 MILES SOUTHEAST OF GREAT BARRINGTON...AND MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... NORFOLK BY 535 PM. SANDISFIELD BY 555 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 531 PM EDT SUN JUL 31 2005 NYZ047-312215- ...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 30 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF RICHMONDVILLE...OR ABOUT 12 MILES NORTHEAST OF MARYLAND...AND MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... RICHMONDVILLE AND 6 MILES NORTH OF SUMMIT BY 545 PM EDT COBLESKILL BY 550 PM EDT CENTRAL BRIDGE AND MIDDLEBURGH BY 600 PM EDT SCHOHARIE BY 605 PM EDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 548 PM EDT SUN JUL 31 2005 NYZ041-312215- ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR EDINBURG...OR ABOUT 16 MILES NORTHEAST OF GLOVERSVILLE...AND MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... DAY CENTER BY 610 PM. 6 MILES WEST OF CORINTH BY 615 PM.
The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 flash flood. Local standard time, as filed.
Flooding of streams at Salisbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467292.